West Virginia, 2018Flash Flooding and Damaging Winds in West Virginia, July 1 to 2, 2018
July 1 to 2, 2018 · NWS RLX · 17 events in 7 counties and zones
Showers and storms developed on the 1st and 2nd in a hot and humid airmass ahead of an approaching cold front. These storms were also aided by an approaching upper level trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and storms developed on the 1st and 2nd in a hot and humid airmass ahead of an approaching cold front. These storms were also aided by an approaching upper level trough. Some storms produced wind damage. The slow movement of the storms also led to some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 2:57 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 1, 2:57 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
357 PM EDT Sun Jul 1 2018
.SYNOPSIS...
Weak system drifts through on Monday. Heat wave Tuesday through
Thursday. Cold front approaches late Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 213 PM Sunday...
Quick update to issue heat advisory for most of the Lowlands
through the remainder of the afternoon. 18Z ASOS obs coming in
with 99-100 heat indices, with another hour or two of heating to
go. Dewpoints have been stubborn to budge thus far from morning
values, with low 70s common. Robust cu field expanding north to
I64 corridor, but shra/tsra have yet to get going, so it may be
too late before the damage is done regarding hitting criteria
(100-104 for 2 consecutive hours).
As of 130 PM Sunday...
As of 1730Z robust cu field was noted across northeast
KY/southern WV/southwest VA. Low and mid level moisture
advection will continue through the afternoon, as the upper
level ridge axis slides east of the area. Expect isolated showers
and storms to develop across aforementioned areas over the next
hour or two and become scattered in nature by 21z. This axis
nudges north early this evening through the I64 corridor and
perhaps portions of southeast Ohio. By this time though, the
activity should begin to wane with loss of heating. PWATs surge
to near 2 inches as the best moisture advection arrives, so
downpours can be expected in any robust shower or storm through
early evening.
An approaching s/w trof will keep mid level moisture advecting
into the area tonight. While shower/storm activity will wane
this evening, there should be at least scattered mid deck around
overnight. This should keep dense fog confined to the northern
mountain valleys. It will remain warm and muggy tonight.
The s/w trof axis dampens on approach Monday, with the
associated surface front putting on the breaks. There should be
two main areas to focus on for convection. One along the s/w
axis and ahead of surface front across southeast OH. The other
more along the deeper moisture axis across the eastern half of
the CWA. Outside of those locales isolated showers or storms are
expected. Downpours can be expected in any shower or storm with
PWATs continue to hover around 2 inches. Temps tomorrow were
nudged toward the lower end of guidance with the expectation of
cloud cover and late afternoon convection keeping numbers in
check. This may be enough to create a brief break in the heat
wave (90 degrees or higher) across the Lowlands.
&&
.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 345 PM Sunday...
The cold front is not expected to make it into the area, with
the upper ridge building back in for mid week. Although some
moisture will get trapped over the area, chances for
thunderstorms will be limited. This will allow for the heat and
humidity to continue, with afternoon heat indices for the
lowlands possibly reaching into the lower 100s through Thursday.
Continued to use MOS guidance for dewpoints.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 345 PM Sunday...
The upper level ridge will eventually retrograde westward for
the end of the week, allowing for troughing on the east coast.
This may allow a cold front into the area on Friday, increasing
the chances of showers and thunderstorms and tempering the heat
a bit.
All models are pushing the front south of the area for Saturday
and Sunday, but due to the time of year and typical model
weaknesses, concerned that models may be taking the front too
far south. Either way however, this should provide a break from
the excessive heat.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM Sunday...
18z Sunday through 18Z Monday...
Isolated to scattered showers and storms will develop in the
19-21Z time frame across southern WV, southwest VA, and
northeast KY. Expect brief MVFR/IFR conditions in vicinity of
storms. These may get close to the HTS/CRW terminals in the 22
to 00Z hours. I have covered this with VCTS with this issuance. Coverage
of storms will decrease after 01Z. Mid deck will linger across
much of the area overnight, helping to mitigate dense fog to
EKN. However, patchy IFR fog may develop at HTS/CRW should they
be affected by precipitation early this evening.
An approaching upper level system will provide the focus for
isolated development across the area by the end of the TAF
period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: High
ALTERNATE SCENARIOS: Timing and density of fog restrictions
tonight may vary from forecast. Timing and coverage of
convection today may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
Brief IFR possible in thunderstorms Tuesday and Friday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>011-
013>020-029-031.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
076-083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30Hazardous weather outlook, Jul 1, 2:42 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
342 PM EDT Sun Jul 1 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029-031-
021945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Harrison-
342 PM EDT Sun Jul 1 2018
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ024>028-030-032-021945-
Mingo-Logan-Boone-Clay-Braxton-Lewis-Taylor-
342 PM EDT Sun Jul 1 2018
This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A heat wave is in store for much of the next work week. Heat indices
may approach 100 degrees Tuesday through Thursday during the
afternoon hours. Advisories for excessive heat may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-039-040-515>526-021945-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
342 PM EDT Sun Jul 1 2018
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 1, 3:15 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT SUN JUL 1 2018
KYZ101>103-012045-
Boyd-Greenup-Carter-
415 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BOYD...SOUTHEASTERN
GREENUP AND EAST CENTRAL CARTER COUNTIES...
At 414 PM EDT, a strong thunderstorm was located over Rush, or near
Grayson, moving north at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Ashland, Grayson, Cannonsburg, Greenup, Princess, Coalton, Greenbo
Lake, Oldtown, Naples, Rush, Flatwoods, Russell, Raceland,
Worthington, Wurtland, Bellefonte, Westwood, Hopewell, Summit and
Mavity.
This includes Interstate 64 in Kentucky between mile markers 172 and
186.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3859 8294 3857 8281 3856 8278 3856 8276
3855 8272 3854 8270 3849 8265 3826 8272
3829 8294
TIME...MOT...LOC 2014Z 189DEG 15KT 3835 8282
09Special weather statement, Jul 1, 3:27 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
427 PM EDT SUN JUL 1 2018
WVZ015-012100-
Kanawha-
427 PM EDT SUN JUL 1 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA
COUNTY...
At 427 PM EDT, strong thunderstorms were clustered over Belle, or 9
miles southeast of Charleston, moving northwest at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Pratt, Cross Lanes, Pinch, Institute, Coal Fork and Elkview.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 10.
Interstate 77 in West Virginia between mile markers 96 and 111.
Interstate 64 in West Virginia between mile markers 47 and 57.
West Virginia Turnpike between mile markers 81 and 95.
Route 119 between mile markers 74 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3815 8159 3818 8161 3818 8162 3817 8163
3819 8165 3822 8164 3822 8167 3842 8183
3853 8151 3820 8138 3814 8154 3814 8157
TIME...MOT...LOC 2027Z 155DEG 21KT 3823 8153
09Thunderstorm Wind, Kanawha
- When
- July 1, 4:04 PM EST
- Where
- Kanawha County, 1.38 mi NW of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.366, -81.646
Two trees were blown down, one near the intersection of Swarthmore Avenue and Highland Road, and the other in the 800-block of Park Avenue.
Thunderstorm Wind, Kanawha
- When
- July 1, 4:07 PM EST
- Where
- Kanawha County, 1.38 mi E of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.350, -81.605
A couple trees were downed by wind along Greenbrier Street, one near Deitrick Boulevard and the other near Dudley Drive.
Thunderstorm Wind, Kanawha
- When
- July 1, 4:10 PM EST
- Where
- Kanawha County, 0.2 mi N of Kanawha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.323, -81.580
A three foot diameter tree was blown down along 47th Street SE. The tree also brought down a nearby power line.
Thunderstorm Wind, Kanawha
- When
- July 1, 4:10 PM EST
- Where
- Kanawha County, 0.65 mi N of South Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.329, -81.600
Several trees were blown down in Kanawha City, including one at the intersection of 34th Street SE and Noyes Avenue.
Thunderstorm Wind, Kanawha
- When
- July 1, 4:20 PM EST
- Where
- Kanawha County, 0.73 mi SSW of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.341, -81.637
A tree was blown down near the intersection of Grosscup Road and Loudon Heights Road.
Thunderstorm Wind, Kanawha
- When
- July 1, 4:31 PM EST
- Where
- Kanawha County, 0.69 mi S of Institute
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.370, -81.770
A tree was brought down by wind in the 6400 block of MacCorkle Avenue SW.
Flash Flood, Kanawha
- When
- July 1, 4:40 PM EST to 9:00 PM EST
- Where
- Kanawha County, 1.26 mi NNW of Tornado to 1.02 mi SSW of South Ruffner
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 38.348, -81.855
Following about 2 inches of rain, urban flooding was common across western Kanawha County. Several people had to be rescued after driving into high water, including along Harrison Avenue and near the intersection of Washington Avenue and West Street in St. Albans. A driver was rescued from high water along New Goff Mountain Road in Cross Lanes. Rocky Fork also flooded in Cross Lanes, causing high water near the Dalewood Drive and Macel Drive intersection, where another driver had to be rescued. High water also closed sections of Monmouth Street and Poplar Lane Road in St. Albans as small creeks spilled from their banks. The heavy rain overloaded the drains near the intersection of Quarry Creek Road and Chesterfield Avenue in Charleston. Armour Creek flooded in Cross Lanes, closing Pleasant Drive. Drains were also overwhelmed in Dunbar, where high water collected along King Street and Howard Avenue.
Thunderstorm Wind, Kanawha
- When
- July 1, 4:45 PM EST
- Where
- Kanawha County, 6.64 mi WNW of Sissonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 38.563, -81.745
A tree was blown down near the intersection of Kellys Creek Road and Our Way Road.
Thunderstorm Wind, Cabell
- When
- July 1, 5:20 PM EST
- Where
- Cabell County, 2.17 mi ENE of Dudley Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.513, -82.114
Thunderstorm winds blew a tree down along Bedford Chapel Road.
Thunderstorm Wind, Wayne
- When
- July 1, 5:30 PM EST
- Where
- Wayne County, 1.38 mi S of Genoa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.100, -82.470
A few trees were blown down along Route 152 near Fleming.
Thunderstorm Wind, Mason
- When
- July 1, 5:40 PM EST
- Where
- Mason County, 0.76 mi SSW of Redmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.789, -82.134
Several trees were blown down along Redman Ridge Road.
Thunderstorm Wind, Mason
- When
- July 1, 5:40 PM EST
- Where
- Mason County, 2.82 mi N of Flatrock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.890, -82.030
A tree was blown down along Sandhill Road.
Thunderstorm Wind, Mingo
- When
- July 1, 6:15 PM EST
- Where
- Mingo County, 0.72 mi S of Selwyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.860, -82.382
A tree was blown down and blocked a road near Selwyn.
Thunderstorm Wind, Gilmer
- When
- July 1, 7:30 PM EST
- Where
- Gilmer County, 0.88 mi SE of Normantown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.840, -80.920
A couple trees were blown down along Gassaway Road.
Flash Flood, Cabell
- When
- July 1, 8:00 PM EST to 9:00 PM EST
- Where
- Cabell County, 1.62 mi E of Huntington to 1.64 mi E of Huntington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.420, -82.420
The intersection of 20th Street and 5th Avenue in Huntington was closed due to flooding.
Thunderstorm Wind, Ritchie
- When
- July 1, 8:15 PM EST
- Where
- Ritchie County, 0.81 mi S of Hannahdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.208, -81.031
Several trees were blown down along Pullman Road.
Flash Flood, Kanawha
- When
- July 2, 9:06 PM EST to 11:15 PM EST
- Where
- Kanawha County, 1.75 mi E of Ferrell to 2.74 mi WSW of Lower Falls
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 38.347, -81.798
For the second day in a row, heavy rainfall caused urban flooding across western Kanawha County. Some of the most severe flooding was in Cross Lanes, where Doc Bailey Road flooded, and a driver had to be rescued. Rocky Fork also flooded in Cross Lanes, pushing 2 to 3 feet of water over sections of Dalewood Drive. High water also occurred near the intersection of Washington Avenue and Kanawha Court in Saint Albans, and along Sissonville Drive near the Sissonville Elementary School.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20189 deaths · 2 events
- Heat in Vermont, July 1 to 6, 20184 deaths · 16 events
- Heat in Arizona, July 1 to 4, 20184 deaths · 4 events
- Excessive Heat in Pennsylvania, July 1 to 5, 20182 deaths · 12 events
- Flash Flooding and Flooding in Iowa, July 1 to 28, 2018$2.9 million · 70 events
- Wildfire in Utah, July 1 to 31, 2018$25 million · 1 event
- Rip Current in California, July 1, 20181 death · 1 event
- Flooding in Minnesota, July 1 to 22, 2018$2.8 million · 5 events
- Damaging Wind in Texas, July 1, 2018$500,000 · 61 kt wind · 1 event
- Damaging Winds in Michigan, July 1, 2018$125,000 · 56 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, July 1 to 3, 2018$140,000 · 1 in hail · 5 events
- Excessive Heat in Missouri, July 1, 20187 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760456, 760457, 760460, 760463, 760459, 760462, 758368, 760464, 760465, 760469, 760466, 760467, 760471, 760472, 758376, 760473, 758382.